Table of Contents Author Guidelines Submit a Manuscript
Computational and Mathematical Methods in Medicine
Volume 2014, Article ID 982978, 15 pages
http://dx.doi.org/10.1155/2014/982978
Research Article

Delay Differential Model for Tumour-Immune Response with Chemoimmunotherapy and Optimal Control

1Department of Mathematical Sciences, College of Science, UAE University, P.O. Box 15551, Al-Ain, UAE
2Department of Mathematics, Faculty of Science, Helwan University, Cairo 11795, Egypt
3Zayed bin Sultan Al Nahyan Center for Health Sciences, College of Medicine and Health Sciences, UAE University, P.O. Box 17666, Al-Ain, UAE
4Institut für Angewandte Mathematik, LS III, TU Dortmund, Vogelpothsweg 87, 44227 Dortmund, Germany
5Department of Mathematics, Faculty of Science, South Valley University, Qena 83523, Egypt

Received 13 May 2014; Revised 1 July 2014; Accepted 3 July 2014; Published 14 August 2014

Academic Editor: Loredana G. Marcu

Copyright © 2014 F. A. Rihan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. B. Joshi, X. Wang, S. Banerjee, H. Tian, A. Matzavinos, and M. A. J. Chaplain, “On immunotherapies and cancer vaccination protocols: a mathematical modelling approach,” Journal of Theoretical Biology, vol. 259, no. 4, pp. 820–827, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  2. D. Kirschner and J. C. Panetta, “Modeling immunotherapy of the tumor—immune interaction,” Journal of Mathematical Biology, vol. 37, no. 3, pp. 235–252, 1998. View at Publisher · View at Google Scholar · View at Scopus
  3. V. A. Kuznetsov, I. A. Makalkin, M. A. Taylor, and A. S. Perelson, “Nonlinear dynamics of immunogenic tumors: parameter estimation and global bifurcation analysis,” Bulletin of Mathematical Biology, vol. 56, no. 2, pp. 295–321, 1994. View at Publisher · View at Google Scholar · View at Scopus
  4. L. G. de Pillis, W. Gu, and A. E. Radunskaya, “Mixed immunotherapy and chemotherapy of tumors: modeling, applications and biological interpretations,” Journal of Theoretical Biology, vol. 238, no. 4, pp. 841–862, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. L. G. de Pillis, K. R. Fister, W. Gu et al., “Optimal control of mixed immunotherapy and chemotherapy of tumors,” Journal of Biological Systems, vol. 16, no. 1, pp. 51–80, 2008. View at Publisher · View at Google Scholar · View at Scopus
  6. R. P. Araujo and D. L. S. McElwain, “A history of the study of solid tumour growth: the contribution of mathematical modelling,” Bulletin of Mathematical Biology, vol. 66, no. 5, pp. 1039–1091, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. N. Bellomo, N. K. Li, and P. K. Maini, “On the foundations of cancer modelling: selected topics, speculations, and perspectives,” Mathematical Models and Methods in Applied Sciences, vol. 18, no. 4, pp. 593–646, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  8. H. M. Byrne, T. Alarcon, M. R. Owen, S. D. Webb, and P. K. Maini, “Modelling aspects of cancer dynamics: a review,” Philosophical Transactions of the Royal Society of London A, vol. 364, no. 1843, pp. 1563–1578, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. M. A. J. Chaplain, “Modelling aspects of cancer growth: insight from mathematical and numerical analysis and computational simulation,” in Multiscale Problems in the Life Sciences, vol. 1940 of Lecture Notes in Mathematics, pp. 147–200, Springer, Berlin, Germany, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. M. L. Martins, S. C. Ferreira Jr., and M. J. Vilela, “Multiscale models for the growth of avascular tumors,” Physics of Life Reviews, vol. 4, no. 2, pp. 128–156, 2007. View at Publisher · View at Google Scholar · View at Scopus
  11. J. D. Nagy, “The ecology and evolutionary biology of cancer: a review of mathematical models of necrosis and tumor cell diversity,” Mathematical Biosciences and Engineering, vol. 2, no. 2, pp. 381–418, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  12. T. Roose, S. J. Chapman, and P. K. Maini, “Mathematical models of avascular tumor growth,” SIAM Review, vol. 49, no. 2, pp. 179–208, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. R. Yafia, “Dynamics analysis and limit cycle in a delayed model for tumor growth with quiescence,” Nonlinear Analysis: Modelling and Control, vol. 11, no. 1, pp. 95–110, 2006. View at Google Scholar · View at MathSciNet
  14. R. Yafia, “A study of differential equation modeling malignant tumor cells in competition with immune system,” International Journal of Biomathematics, vol. 4, no. 2, pp. 185–206, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. R. Eftimie, J. L. Bramson, and D. J. D. Earn, “Interactions between the immune system and cancer: a brief review of non-spatial mathematical models,” Bulletin of Mathematical Biology, vol. 73, no. 1, pp. 2–32, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. F. A. Rihan and D. H. A. Rahman, “Delay differential model for tumor-immune dynamics with HIV infection of CD4+ T-cells,” International Journal of Computer Mathematics, vol. 90, no. 3, pp. 594–614, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  17. F. A. Rihan, M. Safan, M. A. Abdeen, and D. H. Abdel Rahman, “Qualitative and computational analysis of a mathematical model for tumor-immune interactions,” Journal of Applied Mathematics, vol. 2012, Article ID 475720, 19 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. F. A. Rihan, D. H. Abdel Rahman, S. Lakshmanan, and A. Alkhajeh, “A time delay model of tumour—immune system interactions: global dynamics, parameter estimation, sensitivity analysis,” Applied Mathematics and Computation, vol. 232, pp. 606–623, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  19. L. G. de Pillis and A. Radunskaya, “The dynamics of an optimally controlled tumor model: a case study,” Mathematical and Computer Modelling, vol. 37, no. 11, pp. 1221–1244, 2003. View at Publisher · View at Google Scholar · View at Scopus
  20. G. W. Swan, “Optimal control applications in the chemotherapy of multiple myeloma,” IMA Journal of Mathematics Applied in Medicine and Biology, vol. 2, no. 3, pp. 139–160, 1985. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  21. F. Castiglione and B. Piccoli, “Cancer immunotherapy, mathematical modeling and optimal control,” Journal of Theoretical Biology, vol. 247, no. 4, pp. 723–732, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  22. D. Kirschner and A. Tsygvintsev, “On the global dynamics of a model for tumor immunotherapy,” Mathematical Biosciences and Engineering, vol. 6, no. 3, pp. 573–583, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. M. Villasana and A. Radunskaya, “A delay differential equation model for tumor growth,” Journal of Mathematical Biology, vol. 47, no. 3, pp. 270–294, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  24. M. Bodnar, “The nonnegativity of solutions of delay differential equations,” Applied Mathematics Letters. An International Journal of Rapid Publication, vol. 13, no. 6, pp. 91–95, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  25. A. Halanay, Differential Equations: Stability, Oscillations, Time Lags, Academic Press, New York, NY, USA, 1966. View at MathSciNet
  26. L. G. De Pillis and A. Radunskaya, “A mathematical tumor model with immune resistance and drug therapy: an optimal control approach,” Journal of Theoretical Medicine, vol. 3, no. 2, pp. 79–100, 2001. View at Publisher · View at Google Scholar · View at Scopus
  27. F. A. Rihan, E. H. Doha, M. I. Hassan, and N. Kamel, “Numerical treatments for Volterra delay integro-differential equations,” Computational Methods in Applied Mathematics, vol. 9, no. 3, pp. 292–308, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  28. C. T. H. Baker, G. Bocharov, A. Filiz et al., “Numerical modelling by delay and volterra functional differential equations,” in Proceeding of the Topics in Computer Mathematics and its Applications, pp. 113–137, LEA, Athens, Greece, 1999.
  29. W. H. Fleming and R. W. Rishel, Deterministic and Stocha stic Optimal Control, Springer, New York, NY, USA, 1975. View at MathSciNet
  30. D. L. Lukes, Differential Equations: Classical to Controlled, Academic Press, New York, NY, USA, 1982. View at MathSciNet
  31. L. Göllmann, D. Kern, and H. Maurer, “Optimal control problems with delays in state and control variables subject to mixed control-state constraints,” Optimal Control Applications & Methods, vol. 30, no. 4, pp. 341–365, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  32. F. A. Rihan, Numerical treatment of delay differential equation [Ph.D. thesis], University of Manchester, Manchester, UK, 2000.
  33. F. A. Rihan and B. F. Rihan, “Numerical modelling of biological systems with memory using delay differential equations,” Applied Mathematics & Information Sciences, vol. 9, no. 3, pp. 1–14, 2015. View at Google Scholar